Alert archive / Arizona / Special Weather Statements in 2014

Special Weather Statement, NWS Phoenix, AZ

July 27, 2014Pinal County, Arizona

NWS Phoenix, AZ issued this special weather statement at Jul 27, 2014, 9:30 PM MST for Pinal County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2014, 9:30 PM MST (04:30 UTC)
Expired
Jul 27, 2014, 10:00 PM MST
In force
30 min
Issued by
NWS Phoenix, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 46 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WWUS85 KPSR 280430
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
930 PM MST SUN JUL 27 2014

AZZ024-028-280500-
PINAL AZ-
930 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 1000 PM MST

AT 926 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
STRONG OUTFLOW WINDS AHEAD OF AN AREA OF SHOWERS LOCATED 9 MILES 
SOUTH OF BOYCE THOMPSON ARBORETUM...MOVING WEST AT 25 MPH.

WIND GUSTS TO 40 MPH AND LOCALLY DENSE BLOWING DUST ARE 
POSSIBLE...ESPECIALLY ALONG US 60 BETWEEN FLORENCE JUNCTIONS AND 
SUPERIOR. 

LOCATIONS IMPACTED INCLUDE...
   BOYCE THOMPSON ARBORETUM...
   QUEEN VALLEY AND  FLORENCE...
   FLORENCE JUNCTION...

LAT...LON 3321 11100 3302 11126 3301 11128 3300 11137
      3323 11142 3334 11132 3326 11098
TIME...MOT...LOC 0429Z 104DEG 21KT 3315 11117

$$

18

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 27, 9:12 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 27, 9:12 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
912 PM MST SUN JUL 27 2014

.SYNOPSIS...
A RELATIVELY ACTIVE MONSOON PATTERN WILL LAST THROUGH MONDAY AS A
SERIES OF DISTURBANCES MOVE NORTHWARD THROUGH SOUTHERN ARIZONA AND
SOUTHEAST CA...INCREASING THE THREAT FOR THUNDERSTORMS ACROSS THE
REGION. MONSOON MOISTURE WILL LIKELY REMAIN ACROSS THE REGION
THROUGH THE EARLY PART OF THIS WEEK...WITH A CHANCE FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. SOME REDUCTION IN
MONSOON ACTIVITY IS POSSIBLE BY THE MIDDLE OF THE WEEK AS WESTERLY
FLOW ALOFT BRINGS SOMEWHAT DRIER AIR INTO THE REGION.

&&

.DISCUSSION...
A RATHER COMPLEX WEATHER PICTURE EXISTS ACROSS THE REGION THIS
EVENING WITH TWO STRONG MID-LEVEL CIRCULATIONS AFFECTING MONSOON
ACTIVITY. WATER VAPOR IMAGERY HAS SHOWN ONE CIRCULATION MOVING
NORTHWARD ACROSS THE BAJA PENINSULA WITH LITTLE TO NO ACTIVE STORMS
ASSOCIATED WITH THE FEATURE. THE OTHER MORE COMPACT CIRCULATION
MOVED THROUGH SOUTHEAST ARIZONA AND SOUTHWEST NEW MEXICO THIS
AFTERNOON AND CONTINUES TO PROGRESS TO THE NORTH NORTHWEST ALONG THE
ARIZONA/NEW MEXICO STATE LINE. THIS FEATURE PROMPTED SEVERAL
CLUSTERS OF THUNDERSTORMS...BUT MOST HAVE JUST CLIPPED OUR FAR
EASTERN ZONES. IN BETWEEN THESE FEATURES...AN AREA OF SUBSIDENCE HAS
SUPPRESSED ANY STORM DEVELOPMENT ACROSS FROM THE LOWER COLORADO
RIVER VALLEY THROUGH MUCH OF SOUTH-CENTRAL ARIZONA. CURRENT RADAR
IMAGERY SHOWS ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS TRACKING
NORTH NORTHWEST ACROSS SOUTHEAST ARIZONA.

00Z PHOENIX RAOB WAS NOT TOO PROMISING TO ALLOW FOR STORMS TO
PROPAGATE THROUGH MUCH OF THE LOWER DESERTS...BUT THE TUCSON RAOB
SHOWED MUCH MORE  INSTABILITY...ESPECIALLY IN THE MID LEVELS. THE
WAY THE CLUSTER OF STORMS HAS BEEN PROPAGATING OVER THE PAST COUPLE
HOURS...THE COLD POOL DOESN/T SEEM TO BE IMPRESSIVELY STRONG...SO
OUTFLOWS ARE NOT OVERLY ROBUST AND FURTHER STORM DEVELOPMENT ALONG
OUTFLOWS HAS BEEN LIMITED. EXPECT THESE SHOWERS AND STORMS TO
CONTINUE NORTHWESTWARD INTO THE EASTERN PHOENIX AREA LATE THIS
EVENING WITH THE POSSIBILITY OF SOME STRONG GUSTY WINDS. HAVE
DRAMATICALLY TRIMMED POPS FOR LATE THIS EVENING AND THE OVERNIGHT
PERIOD FROM PHOENIX WESTWARD...BUT HAVE KEPT AT LEAST SLIGHT CHANCE
POPS AREAWIDE.

DECENT MOISTURE WILL REMAIN IN THE AREA THROUGH MONDAY WITH
CONTINUED STORM CHANCES...BUT MODELS INDICATE A DRYING WESTERLY FLOW
WILL SET UP STARTING TUESDAY. TUESDAY MAY BE A BIT OF A TRANSITION
DAY WITH STORMS MAINLY FOCUSED ACROSS HIGHER TERRAIN AREAS...BUT
CAN/T RULE OUT A FEW STORMS ACROSS THE LOWER DESERTS. LATEST MODEL
RUNS HAVE DEFINITELY BEEN TRENDING TOWARD A SOMEWHAT DRIER MID WEEK
PERIOD WITH 1000-700MB MIXING RATIOS DROPPING INTO THE 6-8 G/KG
RANGE AND PWATS DROPPING TO BETWEEN 1.0 AND 1.5 INCHES. AT THIS
MOMENT...IT LOOKS LIKE ANY MONSOON ACTIVITY FOR WEDNESDAY AND
THURSDAY WILL LIKELY BE CONFINED TO FAR EASTERN ARIZONA. MODELS THEN
POINT TOWARD A BIT OF MOISTURE RESURGENCE FOR FRIDAY INTO NEXT
SATURDAY.

TEMPERATURES FOR THE PERIOD SHOULD FALL WITHIN A SMALL TEMPERATURE
RANGE OF RIGHT AROUND SEASONAL NORMALS. SOME AREAS MAY APPROACH THE
110 DEGREE MARK FOR HIGHS ON WEDNESDAY AND THURSDAY AS DRIER AIR
ALLOWS FOR A BUMP IN TEMPERATURES.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
SHOWERS AND STORMS OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF
PHOENIX IS EXPECTED TO PROPAGATE TOWARDS KPHX-KIWA-KSDL THROUGH LATE
THIS EVENING. STORM OUTFLOWS SHOULD SWITCH WINDS TO AN EASTERLY
DIRECTION BETWEEN 05-07Z...WITH A MODEST GUSTY WIND POTENTIAL. SOME
ISOLATED TO SCATTERED SHOWERS AND STORMS SHOULD MAKE THEIR WAY INTO
THE PHOENIX AREA...BUT COVERAGE SHOULD BE LIMITED ENOUGH TO NOT
MENTION IN KPHX AND KSDL TAFS.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
MOSTLY CLEAR SKIES EXPECTED AT LEAST INTO THE EARLY OVERNIGHT WITH A
RELATIVELY LOW THUNDERSTORM CHANCE STARTING LATE TONIGHT INTO MONDAY
MORNING. BACKGROUND WINDS WILL REMAIN LIGHT THROUGH THE PERIOD...BUT
A SMALL CHANCE OF STORM OUTFLOWS AND GUSTY WINDS ARE POSSIBLE WITH
ANY STORMS THAT DEVELOP TONIGHT INTO MONDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
NEAR NORMAL TEMPERATURES AND HIGHER RELATIVE HUMIDITY LEVELS ARE
EXPECTED. MINIMUM RELATIVE HUMIDITY LEVELS WILL RANGE FROM 15 TO 25
PERCENT AND RECOVER OVERNIGHT TO 35 TO 45 PERCENT. THERE WILL BE A
DAILY THREAT OF AFTERNOON AND EVENING THUNDERSTORMS...BUT THESE WILL
BE MAINLY CONFINED TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.
WINDS WILL BE GENERALLY LESS THAN 15 MPH...EXCEPT IN THE VICINITY OF
THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN
AVIATION...KUHLMAN
FIRE WEATHER...HIRSCH/MCLANE
Hazardous weather outlook, Jul 27, 2:50 PM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST SUN JUL 27 2014

AZZ020>028-CAZ030>033-282200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
250 PM MST SUN JUL 27 2014 /250 PM PDT SUN JUL 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORM ARE FORECAST TO DEVELOP TODAY...
AS A WEAK WEATHER DISTURBANCE HELPS TO INCREASE CONVECTIVE ACTIVITY
OVER THE REGION. WHERE THUNDERSTORMS FORM...STRONG GUSTY OUTFLOW
WINDS COULD GENERATE AREAS OF BLOWING DUST CREATING DRIVING AND
HEALTH HAZARDS. SOME STORMS COULD PRODUCE HEAVY RAIN AND LOCALIZED
FLOODING OF ROADWAYS AND PONDING OF WATER IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORM ARE FORECAST TO DEVELOP EACH DAY.
WHERE THUNDERSTORMS FORM...STRONG GUSTY OUTFLOW WINDS COULD GENERATE
AREAS OF BLOWING DUST CREATING DRIVING AND HEALTH HAZARDS. SOME
STORMS COULD PRODUCE HEAVY RAIN AND LOCALIZED FLOODING OF ROADWAYS
AND PONDING OF WATER IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 27, 9:30 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
930 PM MST SUN JUL 27 2014

AZZ024-028-280500-
PINAL AZ-
930 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 1000 PM MST

AT 926 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG OUTFLOW WINDS AHEAD OF AN AREA OF SHOWERS LOCATED 9 MILES
SOUTH OF BOYCE THOMPSON ARBORETUM...MOVING WEST AT 25 MPH.

WIND GUSTS TO 40 MPH AND LOCALLY DENSE BLOWING DUST ARE
POSSIBLE...ESPECIALLY ALONG US 60 BETWEEN FLORENCE JUNCTIONS AND
SUPERIOR.

LOCATIONS IMPACTED INCLUDE...
   BOYCE THOMPSON ARBORETUM...
   QUEEN VALLEY AND  FLORENCE...
   FLORENCE JUNCTION...

LAT...LON 3321 11100 3302 11126 3301 11128 3300 11137
      3323 11142 3334 11132 3326 11098
TIME...MOT...LOC 0429Z 104DEG 21KT 3315 11117

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:45 PM MSTBlowing Dust AdvisoryPSR69 min
Jul 27, 9:51 PM MSTSpecial Weather StatementPSRPinal24 min
Jul 27, 10:14 PM MSTSpecial Weather StatementPSRPinal31 min
Jul 27, 10:27 PM MSTSpecial Weather StatementPSRPinal33 min
Jul 27, 10:57 PM MSTSpecial Weather StatementPSR33 min

Nearby

Special Weather Statements in Arizona, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.